Long-term use of prescription proton pump inhibitors, or PPIs, can depress serum magnesium levels and, possibly, lead to serious adverse events.
Long-term use of prescription proton pump inhibitors, or PPIs, can depress serum magnesium levels and, possibly, lead to serious adverse events, the FDA announced recently. Such adverse events can include tetany, arrhythmias and seizures, according to a statement from American Academy of Family Physicians.
According to the agency, about 21 million patients filled prescriptions for PPIs at US retail pharmacies in 2009. Patients stayed on the medications—which reduce the amount of acid in the stomach and are used to treat such conditions as gastroesophageal reflux disease, stomach and small intestine ulcers, and esophagitis—for an average of 180 days.
In the safety announcement, the FDA said prolonged use, longer than one year, of the medications was associated with adverse events.
Eight prescription PPIs were included in the FDA’s safety announcement:
Physicians writing prescriptions for PPIs first should consider obtaining serum magnesium levels, the agency advised. In addition, levels should be checked periodically after beginning PPI therapy in a patient who is expected to need prolonged treatment or who also is taking a medication that causes hypomagnesemia, such as a loop or thiazide diuretic.
The FDA said checking serum magnesium levels was particularly important in patients taking the heart medication digoxin because low magnesium can increase the likelihood of serious side effects associated with that drug.
Magnesium supplements can be used to treat hypomagnesemia. However, patients who develop the condition may need to discontinue PPI therapy in addition to supplementing their magnesium levels. In one-fourth of the cases reviewed by the FDA, supplementation alone did not improve low serum magnesium levels.
The agency issued the following information for physicians: